-- Robert Preidt
MONDAY, Dec. 20 (HealthDay News) -- Lung cancer patients who
develop a rash after treatment with the drug cetuximab (Erbitux)
have better outcomes, according to a new study.
German researchers compared hundreds of patients with non-small
cell lung cancer who received chemotherapy plus cetuximab and
hundreds of patients who received chemotherapy alone. About 70
percent of the patients who received the combination therapy
developed an acne-like rash within the first three weeks of
Compared to other patients, those who developed the rash lived
longer (15 months vs. 8.8 months), had better progression-free
survival (5.4 months vs. 4.3 months) and had a higher response rate
(44.8 percent vs. 32 percent), according to the report by Dr.
Ulrich Gatzemeier, from Hospital Grosshansdorf in Germany, and
The findings, published online Dec. 19 in
The Lancet Oncology, suggest that the early appearance of a skin rash may help identify patients who would be most likely to respond to treatment with cetuximab and gain the greatest survival benefit, the researchers noted.
The study authors concluded that further clinical trials are
needed "to verify this finding and assess it fully in the context
of possible clinical application."
In a commentary accompanying the report, Dr. Francesco Perrone
from the Istituto Nazionale Tumori in Naples, Italy, added: "The
only way to verify the hypothesis that skin rash predicts the
benefit of cetuximab is a randomized trial that compares
interruption versus continuation of cetuximab in patients with skin
rash after three weeks of treatment with cetuximab and
The findings, Perrone continued, "must be validated
prospectively before we consider the introduction of cetuximab into
clinical practice for the treatment of patients with advanced
non-small cell lung cancer."
The American Cancer Society has more about
non-small cell lung cancer.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.